Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 245, NWS Midland/Odessa, TX

August 17, 2017Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 17, 2017, 6:59 PM CDT for Terrell County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 6:59 PM CDT (23:59 UTC)
Expired
Aug 17, 2017, 7:19 PM CDT
In force
20 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 150 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 12.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS54 KMAF 172359
SVRMAF
TXC443-180100-
/O.NEW.KMAF.SV.W.0245.170817T2359Z-170818T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
659 PM CDT THU AUG 17 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Terrell County in southwestern Texas...

* Until 800 PM CDT

* At 658 PM CDT, a severe thunderstorm was located 9 miles east of
  Sheffield, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3052 10168 3050 10168 3049 10169 3047 10169
      3046 10170 3047 10173 3044 10172 3043 10173
      3046 10190 3066 10178 3065 10171 3062 10165
      3059 10166 3055 10165
TIME...MOT...LOC 2358Z 005DEG 7KT 3065 10168 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
222 
WWUS54 KMAF 180019
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT THU AUG 17 2017

TXC443-180029-
/O.CAN.KMAF.SV.W.0245.000000T0000Z-170818T0100Z/
Terrell TX-
719 PM CDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TERRELL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3052 10168 3050 10168 3049 10169 3047 10169
      3046 10170 3047 10173 3044 10172 3043 10173
      3046 10190 3066 10178 3065 10171 3062 10165
      3059 10166 3055 10165
TIME...MOT...LOC 0015Z 005DEG 7KT 3061 10168 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:08 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 17, 6:08 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 PM CDT Thu Aug 17 2017

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Thunderstorms are expected across the area through this evening
then dissipate tonight before redeveloping Friday afternoon. VFR
conditions are expected outside of thunderstorms. Winds will
mostly be light out of the south to southeast through the period.

&&

.PREV DISCUSSION... /issued 212 PM CDT Thu Aug 17 2017/

DISCUSSION...

Not much change from the previous forecast as the upper ridge that
has been over the SE U.S. for the past week shifts back west over
the next few days. Scattered showers and storms currently
developing will slowly dissipate this evening, but not before
dropping heavy rain across some locations. The best chance for
rain today looks to be from the Davis Mountains east across the
southern Permian Basin along an instability axis. Increasing mid
level heights Friday into next week will suppress most
convection. The exception will be in the higher terrain where
upslope flow will trigger at least isolated storms each day. Even
with the ridge building back over the region, it looks to be in a
weakened state. This, along with all the rain we have seen as of
late will help keep temperatures from getting too hot. Expect
daytime highs to stay generally a few degrees above normal through
early next week.

By the middle to end of next week long range models show the
ridge weakening somewhat. This may allow for an increase in
moisture and rain chances as an inverted trough moves west into
the area. The ECMWF even shows a cold front by the middle of next
week, but won't bite on this solution just yet. Nonetheless expect
changes to the forecast in the coming days.

***On a side note, the current forecast for the solar eclipse on
 Monday looks interesting. It looks like the monsoon will be in
 full swing across far West Texas into NM Sunday night into Monday
 morning. It is possible clouds will stick around through much of
 day, especially across SE NM and the Upper Trans Pecos. The best
 shot for clear to partly cloudy skies at the time of the eclipse
 looks to be over the Permian Basin down the the Big Bend. We
 will continue to fine tune the forecast as we get closer to
 Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  96  73  97 /  20  10   0  10
Carlsbad                       71  95  72  92 /  10  20  10  20
Dryden                         76  96  75  98 /  10  10  10  10
Fort Stockton                  72  94  72  96 /  20  20  10  10
Guadalupe Pass                 66  85  67  82 /  10  30  20  30
Hobbs                          69  91  69  92 /  20  10  10  10
Marfa                          64  87  63  88 /  20  40  20  30
Midland Intl Airport           73  95  73  96 /  20  10  10  10
Odessa                         73  95  73  96 /  20  10  10  10
Wink                           72  96  73  97 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Aug 17, 1:48 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CDT Thu Aug 17 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
148 PM CDT Thu Aug 17 2017 /1248 PM MDT Thu Aug 17 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected to develop again this afternoon and
tonight, especially from the Big Bend to the southeast Permian basin.
Any storms that do develop may be accompanied by frequent lightning,
hail, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Special weather statement, Aug 17, 5:02 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT THU AUG 17 2017

TXZ069-070-172300-
Reagan TX-Upton TX-
502 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REAGAN AND NORTHERN
UPTON COUNTIES UNTIL 600 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Midkiff, or 19 miles northeast of Rankin, moving
northwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 10171 3137 10180 3138 10199 3146 10221
      3158 10215 3164 10201 3164 10178
TIME...MOT...LOC 2202Z 143DEG 10KT 3147 10180

67
Special weather statement, Aug 17, 5:17 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT THU AUG 17 2017

TXZ074-075-081-172315-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
517 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 615 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Belding, or 24 miles south of Fort Stockton,
moving north at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 10263 3023 10299 3036 10326 3077 10298
TIME...MOT...LOC 2217Z 193DEG 8KT 3055 10289

67
Special weather statement, Aug 17, 5:40 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
540 PM CDT THU AUG 17 2017

TXZ081-082-172330-
Terrell TX-Big Bend Area TX-
540 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER AND
SOUTHWESTERN TERRELL COUNTIES UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Terrell County Airport, or 26 miles south of
Sanderson, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Brewster and southwestern Terrell Counties.

LAT...LON 3009 10281 3007 10258 3005 10257 3006 10257
      3003 10224 2988 10231 2985 10237 2976 10239
      2978 10251 2977 10251 2975 10255 2977 10257
      2975 10258 2973 10262 2973 10266 2975 10267
      2970 10270
TIME...MOT...LOC 2240Z 196DEG 16KT 2977 10249

80
Special weather statement, Aug 17, 5:45 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT THU AUG 17 2017

TXZ070-172330-
Reagan TX-
545 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REAGAN COUNTY UNTIL
630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Stiles, or 16 miles northwest of Big Lake, moving
northwest at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Reagan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3133 10153 3123 10171 3135 10177 3149 10177
      3154 10168
TIME...MOT...LOC 2245Z 148DEG 11KT 3135 10167

67
Special weather statement, Aug 17, 6:45 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT THU AUG 17 2017

TXZ047-048-180045-
Scurry TX-Borden TX-
645 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 745 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fluvanna, or 15 miles northeast of Gail, moving
south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gail and Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3270 10151 3296 10143 3296 10116 3270 10108
TIME...MOT...LOC 2345Z 009DEG 11KT 3293 10126

67
Special weather statement, Aug 17, 6:56 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT THU AUG 17 2017

TXZ069-070-180045-
Reagan TX-Upton TX-
656 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN AND
SOUTHEASTERN UPTON COUNTIES UNTIL 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Texon, or 8 miles east of Rankin, moving south at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 10206 3128 10193 3126 10173 3108 10170
TIME...MOT...LOC 2355Z 005DEG 7KT 3120 10180

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:00 PM CDTSpecial Weather StatementMAFBorden45 min
Aug 16, 7:13 PM CDTSpecial Weather StatementMAFScurry47 min
Aug 16, 7:19 PM CDTSpecial Weather StatementMAFGlasscock41 min
Aug 16, 7:23 PM CDTAreal Flood AdvisoryMAFBorden3 hr
Aug 16, 7:38 PM CDTSpecial Weather StatementMAFScurry52 min
Aug 16, 7:44 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 16, 7:48 PM CDTSpecial Weather StatementMAFBorden57 min
Aug 16, 8:06 PM CDTSpecial Weather StatementMAFGlasscock54 min
Aug 16, 8:11 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Aug 16, 8:16 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland59 min
Aug 16, 8:33 PM CDTSpecial Weather StatementMAFMitchell57 min
Aug 16, 8:35 PM CDTSevere Thunderstorm WarningMAFMidland55 min
Aug 16, 9:04 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
Aug 16, 9:10 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr
Aug 16, 9:32 PM CDTSpecial Weather StatementMAFMidland43 min
Aug 16, 11:21 PM CDTSpecial Weather StatementMAFMartin24 min
Aug 17, 3:09 PM CDTSpecial Weather StatementMAF66 min
Aug 17, 3:22 PM CDTSpecial Weather StatementMAFBrewster38 min
Aug 17, 4:05 PM CDTSpecial Weather StatementMAFBrewster40 min
Aug 17, 4:21 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 17, 4:24 PM CDTSpecial Weather StatementMAFMartin66 min
Aug 17, 4:35 PM CDTSpecial Weather StatementMAFGlasscock55 min
Aug 17, 4:58 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Aug 17, 5:02 PM CDTSpecial Weather StatementMAFUpton58 min
Aug 17, 5:17 PM CDTSpecial Weather StatementMAFPecos58 min
Aug 17, 5:22 PM CDTSevere Thunderstorm WarningMAFMidland, Upton53 min
Aug 17, 5:40 PM CDTSpecial Weather StatementMAF50 min
Aug 17, 5:45 PM CDTSpecial Weather StatementMAFReagan45 min
Aug 17, 6:35 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Aug 17, 6:45 PM CDTSpecial Weather StatementMAFBorden60 min
Aug 17, 6:56 PM CDTSpecial Weather StatementMAFUpton49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.